Thunderstorm Wind, Jackson
- When
- August 3, 4:47 AM CST
- Where
- Jackson County, 1.5 mi ESE of (Lts)altus Afb
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.650, -99.267
Altus Air Force Base (KLTS) observation.
A pair of mesoscale convective systems impacted portions of western Oklahoma on the 3rd, once during the early morning hours and then again during the mid-evening. Occasional observations of severe winds occurred with each convective system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A pair of mesoscale convective systems impacted portions of western Oklahoma on the 3rd, once during the early morning hours and then again during the mid-evening. Occasional observations of severe winds occurred with each convective system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 2, 11:51 PM CST, 4 hours 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 1251 AM CDT Sun Aug 3 2025 ...New NEAR TERM, SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 1249 AM CDT Sun Aug 3 2025 - Periods of showers and thunderstorms possible tonight through Monday. Storms may become severe, especially across western Oklahoma and into adjacent portions of western north Texas with damaging winds and flooding the primary hazards. - Gradual warming trend through the next week with triple digits returning by the middle of next week. && .NEAR TERM... (Today and tonight) Issued at 1249 AM CDT Sun Aug 3 2025 Ongoing convection in southwest Kansas will continue to push southeastward through the overnight hours with a passing shortwave. The strengthening low-level jet across West Texas into southwest Kansas is aiding in a developing MCS. Steering flow aloft is out of the northwest around 25 to 35 knots. MUCAPE values of 1000-2000 J/kg with strong 50+ knot effective shear and modest lapse rates will give way to maintenance of this MCS as it pushes southward into the eastern portions of the Texas Panhandle and western Oklahoma through the early morning hours. Main hazard will be locally strong to severe wind gusts up to 70 mph, but small hail cannot be ruled out in a few stronger updrafts. As storms progress, the activity is expected to weaken across central and southern Oklahoma through the morning hours today. PWATs of up to about 1.5" may give way to heavy rainfall and rainfall rates up to 1-2" per hour. Depending on the track of the MCS and stronger updrafts, some areas may see up to 1- 2" of rainfall. Additional showers and storms may be possible tomorrow afternoon in the wake of the decaying overnight MCS with a weak shortwave across the High Plains. However, this potential will be highly contingent on the evolution of the this morning's storms, along with any lingering outflow boundaries. A few of these storms could become strong, especially in areas where clouds clear and convective temperatures can be reached. High temperatures are expected to warm into the 80s to lower 90s, but any lingering cloud cover and convection could limit daytime heating. Diurnal convection off the higher terrain this afternoon will once again push southeastward into the evening hours. The low-level jet will be weaker tonight and storms are likely to weaken into the late evening hours with a loss of daytime heating. However, CAMs are suggesting scattered showers and storms to develop across southern Oklahoma into north Texas near midnight with a passing shortwave and increased 30-40 knot northerly jet aloft. A few of these storms could be strong to severe with large hail and damaging winds the main hazards. Any lingering outflow boundaries will also aid in storm development and a weak spin-up tornado cannot be ruled out despite the tornado threat remaining low. && .SHORT TERM... (Monday through Tuesday night) Issued at 1249 AM CDT Sun Aug 3 2025 Any showers and storms that develop overnight tonight will diminish Monday morning with near-zero precipitation chances the remainder of the day with the departing shortwave. Meanwhile, the upper ridge will begin to slide eastward into New Mexico Monday and Tuesday. Thus, temperatures will begin the gradual warming trend with highs in the 80s to 90s Monday and then near widespread lower to mid-90s by Tuesday afternoon. Northwest flow will persist aloft with a potential for late night convection to develop Tuesday night. Chances remain low (<10%), but any developing shortwaves embedded in the flow aloft could give way to increased storm chances. && .LONG TERM... (Wednesday through Saturday) Issued at 1249 AM CDT Sun Aug 3 2025 The remainder of the week and heading into next week features a warming trend and the return of triple digit heat. The upper ridge is expected to remain nearly stationary, wobbling over New Mexico. Additionally, 850mb temperatures will begin to increase as the low- level thermal ridge strengthens. Southerly surface flow will continue to pump low-level moisture into the area with a potential for dangerous heat indices towards the end of the week. Any precipitation chances will be contingent on the progression of the ridge and any developing shortwaves. Northwesterly flow aloft can bring an increased potential for overnight convection off the High Plains. Currently the forecast remains dry, but the potential for rain will be ironed out throughout the week with higher resolution guidance and previous day's outcome. && .AVIATION... (06Z TAFS) Issued at 1137 PM CDT Sat Aug 2 2025 VFR conditions are expected through the TAF period. A line of thunderstorms is expected to move into Oklahoma from Kansas later tonight into the morning. Western and central TAF sites could be impacted by this line of storms. Additional thunderstorm development is possible during the afternoon, but confidence in affecting any one TAF site is low at this time. Winds are expected to shift to the south tonight, then back to the east-southeast during the latter half of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 84 67 85 66 / 50 70 20 0 Hobart OK 90 67 89 67 / 70 50 10 0 Wichita Falls TX 93 69 90 70 / 40 50 20 0 Gage OK 84 63 86 64 / 60 40 0 0 Ponca City OK 82 65 84 64 / 50 70 20 0 Durant OK 89 69 87 68 / 10 40 30 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...23 SHORT TERM...23 LONG TERM....23 AVIATION...13
Special Weather Statement
National Weather Service Norman OK
138 AM CDT Sun Aug 3 2025
OKZ004-005-009-030700-
Harper OK-Woods OK-Ellis OK-
138 AM CDT Sun Aug 3 2025
...Strong thunderstorms will impact portions of northwestern Ellis,
northwestern Woods and Harper Counties through 200 AM CDT...
At 136 AM CDT, Doppler radar was tracking strong thunderstorms along
a line moving into northwest Harper County extending from 20 miles
northwest of Buffalo to 18 miles west of Laverne. Movement was
east-southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laverne, Buffalo, Rosston, and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9930 3699 9926 3648 9997 3650 10000
3700 10000
TIME...MOT...LOC 0636Z 296DEG 28KT 3707 9982 3675 10026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
213 AM CDT Sun Aug 3 2025
OKZ004-030745-
Harper OK-
213 AM CDT Sun Aug 3 2025
...A strong thunderstorm will impact portions of southwestern Harper
County through 245 AM CDT...
At 213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laverne, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laverne and May.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3679 9999 3678 9973 3659 9971 3661 10000
3665 10001
TIME...MOT...LOC 0713Z 275DEG 14KT 3670 9991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
400 AM CDT Sun Aug 3 2025
OKZ014>016-021-022-030930-
Roger Mills OK-Washita OK-Dewey OK-Beckham OK-Custer OK-
400 AM CDT Sun Aug 3 2025
...Strong thunderstorms will impact portions of northwestern Washita,
southeastern Roger Mills, Custer, southwestern Dewey and northeastern
Beckham Counties through 430 AM CDT...
At 400 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leedey to 8 miles southeast of Cheyenne.
Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Burns Flat, Arapaho, Hammon, Canute, Leedey, Butler, Foss,
Putnam, Moorewood, Foss Reservoir, and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3585 9877 3525 9921 3549 9965 3596 9931
TIME...MOT...LOC 0900Z 292DEG 28KT 3588 9930 3552 9956
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
511 AM CDT Sun Aug 3 2025
OKZ033-034-031045-
Harmon OK-Greer OK-
511 AM CDT Sun Aug 3 2025
...A strong thunderstorm will impact portions of northern Harmon and
southwestern Greer Counties through 545 AM CDT...
At 511 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Vinson, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vinson and Madge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3492 10000 3503 9996 3503 9984 3498 9950
3471 9968 3489 10000
TIME...MOT...LOC 1011Z 292DEG 21KT 3496 9987
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
538 AM CDT Sun Aug 3 2025
OKZ034-036-031115-
Greer OK-Jackson OK-
538 AM CDT Sun Aug 3 2025
...A strong thunderstorm will impact portions of central Jackson and
south central Greer Counties through 615 AM CDT...
At 538 AM CDT, Doppler radar was tracking a strong thunderstorm near
Martha, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Blair, Martha, Friendship, Altus Air Force Base, and Hester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3471 9955 3482 9942 3468 9912 3451 9933
TIME...MOT...LOC 1038Z 308DEG 19KT 3471 9943
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
541 AM CDT Sun Aug 3 2025
OKZ033-034-036-031115-
Harmon OK-Greer OK-Jackson OK-
541 AM CDT Sun Aug 3 2025
...A strong thunderstorm will impact portions of west central
Jackson, east central Harmon and south central Greer Counties through
615 AM CDT...
At 541 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Gould, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gould, Duke, and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3472 9987 3488 9979 3471 9949 3454 9962
TIME...MOT...LOC 1041Z 304DEG 20KT 3474 9975
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.The Altus AFB radar (KFDR), 42 km away, was scanning. The volume nearest the first event began at 10:45 UTC.
5 thunderstorm wind. Local standard time, as filed.
Altus Air Force Base (KLTS) observation.
A personal weather station observation.
Tipton (TIPT) Mesonet observation.
A personal weather station observation. The event time is estimated from radar observations.
Camargo (CAMA) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289064, 1289066, 1289040, 1289067, 1289041.